Papers
Here, you can find recent papers and preprints by QUAMAP.

See https://arxiv.org/abs/1806.08447 for the abstract.

Dimer models have been the focus of intense research efforts over the last years. This paper grew out of an effort to develop new methods to study minimizers or the asymptotic height functions of general dimer models and the geometry of their frozen boundaries. We prove a complete classification of the regularity of minimizers and frozen boundaries for all dimer models for a natural class of polygonal (simply or multiply connected) domains much studied in numerical simulations and elsewhere. Our classification of the geometries of frozen boundaries can be seen as geometric universality result for all dimer models. Indeed, we prove a converse result, showing that any geometric situation for any dimer model is, in the simply connected case, realised already by the lozenge model. To achieve this we present a new boundary regularity study for a class of Monge-Ampère equations in non-strictly convex domains, of independent interest, as well as a new approach to minimality for a general dimer functional. In the context of polygonal domains, we give the first general results for the existence of gas domains for minimizers. Our results are related to the seminal paper "Limit shapes and the complex Burgers" equation where R. Kenyon and A. Okounkov studied the asymptotic height function in the special class of lozenge tilings and domains. Part of the motivation for development of the new methods in this paper is that it seems difficult to extend those methods to cover more general dimer models, in particular domino tilings, as we do in the present paper. Indeed, our methods prove new and sharper results already for the lozenge model.

 

We give sufficient conditions for quasiconformal mappings between simply connected Lipschitz domains to have Hölder, Sobolev and Triebel-Lizorkin regularity in terms of the regularity of the boundary of the domains and the regularity of the Beltrami coefficients of the mappings. The results can be understood as a counterpart for the Kellogg-Warchawski Theorem in the context of quasiconformal mappings.

 

See https://arxiv.org/abs/2006.11602 for the abstract.

See https://arxiv.org/abs/2106.05998 for the abstract.

See https://arxiv.org/abs/2102.08636 for the abstract.

We review recent mathematical results on the theory of ideal MHD turbulence. On the one hand we explain a mathematical version of Taylor’s conjecture on magnetic helicity conservation, both for simply and multiply connected domains. On the other hand we describe how to prove the existence of weak solutions conserving magnetic helicity but dissipating cross helicity and energy in 3D Ideal MHD. Such solutions are bounded. In fact we show that as soon as we are below the critical L3 integrability for magnetic helicity conservation, there are weak solutions which do not preserve even magnetic helicity. These mathematical theorems rely on understanding the mathematical relaxation of MHD which is used as a model of the macroscopic behaviour of solutions of various nonlinear partial differential equations. Thus, on the one hand we present results on the existence of weak solutions consistent with what is expected from experiments and numerical simulations, on the other hand we show that below certain thresholds, there exist pathological solutions which should be excluded on physical grounds. It is still an outstanding open problem to find suitable admissibility conditions that are flexible enough to allow existence of weak solutions but rigid enough to rule out physically unrealistic behaviour.

We revisit the issue of conservation of magnetic helicity and the Woltjer-Taylor relaxation theory in magnetohydrodynamics in the context of weak solutions. We introduce a relaxed system for the ideal MHD system, which decouples the effects of hydrodynamic turbulence such as the appearance of a Reynolds stress term from the magnetic helicity conservation in a manner consistent with observations in plasma turbulence. As by-products we answer two open questions in the field: We show the sharpness of the L3 integrability condition for magnetic helicity conservation and provide turbulent bounded solutions for MHD dissipating energy and cross helicity but with (arbitrary) constant magnetic helicity.

See https://arxiv.org/abs/2010.10497 for the abstract.

We adapt Guth's polynomial partitioning argument for the Fourier restriction problem to the context of the Kakeya problem. By writing out the induction argument as a recursive algorithm, additional multiscale geometric information is made available. To take advantage of this, we prove that direction-separated tubes satisfy a multiscale version of the polynomial Wolff axioms. Altogether, this yields improved bounds for the Kakeya maximal conjecture in Rn with n=5 or n≥7 and improved bounds for the Kakeya set conjecture for an infinite sequence of dimensions.

 

We study quasiconformal mappings of the unit disk that have planar extension with controlled distortion. For these mappings we prove a bound for the modulus of continuity of the inverse map, which somewhat surprisingly is almost as good as for global quasiconformal maps. Furthermore, we give examples which improve the known bounds for the three point property of generalized quasidisks. Finally, we establish optimal regularity of such maps when the image of the unit disk has cusp type singularities.

See https://arxiv.org/abs/2110.12809 for the abstract.

In this work we extend the results in [6,32] on the 2D IPM system with constant viscosity (Atwood number Aμ=0) to the case of viscosity jump (|Aμ|<1). We prove a h-principle whereby (infinitely many) weak solutions in CtLw∗ are recovered via convex integration whenever a subsolution is provided. As a first example, non-trivial weak solutions with compact support in time are obtained. Secondly, we construct mixing solutions to the unstable Muskat problem with initial flat interface. As a byproduct, we check that the connection, established by Székelyhidi for Aμ=0, between the subsolution and the Lagrangian relaxed solution of Otto, holds for |Aμ|<1 too. For different viscosities, we show how a pinch singularity in the relaxation prevents the two fluids from mixing wherever there is neither Rayleigh-Taylor nor vorticity at the interface.

We study the stability of Triebel-Lizorkin regularity of bounded functions and Lipschitz functions under bi-Lipschitz changes of variables and the regularity of the inverse function of a Triebel-Lizorkin bi-Lipschitz map in Lipschitz domains. To obtain the results we provide an equivalent norm for the Triebel-Lizorkin spaces with fractional smoothness in uniform domains in terms of the first-order difference of the last weak derivative available averaged on balls.

We construct mixing solutions to the incompressible porous media equation starting from Muskat type data in the partially unstable regime. In particular, we consider bubble and turned type interfaces with Sobolev regularity. As a by-product, we prove the continuation of the evolution of IPM after the Rayleigh–Taylor and smoothness breakdown exhibited in (Castro et al. in Arch Ration Mech Anal 208(3):805–909, 2013, Castro et al. in Ann Math. (2) 175(2):909–948, 2012). At each time slice the space is split into three evolving domains: two non-mixing zones and a mixing zone which is localized in a neighborhood of the unstable region. In this way, we show the compatibility between the classical Muskat problem and the convex integration method.

We give a very short proof of Ornstein's L1 non-inequality for first- and second-order operators in two dimensions.

 

In this Letter we extend the proof, by Faraco and Lindberg (2020), of Taylor’s conjecture in multiply connected domains to cover arbitrary vector potentials and remove the need to impose restrictions on the magnetic field to ensure gauge invariance of the helicity integral. This extension allows us to treat general magnetic fields in closed domains that are important in laboratory plasmas and brings closure to a conjecture whose resolution has been open for almost 50 years.

We construct infinitely many admissible weak solutions to the 2D incompressible Euler equations for vortex sheet initial data. Our initial datum has vorticity concentrated on a simple closed curve in a suitable Hölder space and the vorticity may not have a distinguished sign. Our solutions are obtained by means of convex integration; they are smooth outside a “turbulence” zone which grows linearly in time around the vortex sheet. As a by-product, this approach shows how the growth of the turbulence zone is controlled by the local energy inequality and measures the maximal initial dissipation rate in terms of the vortex sheet strength.

In this paper, we derive a new shallow asymptotic model for the free boundary plasma-vacuum problem governed by the magnetohydrodynamic equation, vital in describing large-scale processes in flows of astrophysical plasma. More precisely, we present the magnetic analogue of the 2D Green-Naghdi equations for water waves in the presence of weakly shared vorticity and magnetic currents. The method is inspired by developed ideas for hydrodynamics flows in by Castro and Lannes (2014) to reduce the (d+1)-dimensional dynamics of the problem to a finite cascade of equations which can be closed at the precision of the model.

We obtain new semiclassical estimates for pseudodifferential operators with low regular symbols. Such symbols appear naturally in a Cauchy Problem related to recent weak solutions to the unstable Muskat problem constructed via convex integration. In particular, our new estimates reveal the tight relation between the speed of opening of the mixing zone and the regularity of the interphase.

 

In recent years there has been an increasing interest in whether a mean value property, known to characterize harmonic functions, can be extended in some weak form to solutions of nonlinear equations. This question has been partially motivated by the surprising connection between Random Tug-of-War games and the normalized p-Laplacian discovered some years ago, where a nonlinear asymptotic mean value property for solutions of a PDE is related to a dynamic programming principle for an appropriate game. Currently, asymptotic nonlinear mean value formulas are rare in the literature and our goal is to show that an asymptotic nonlinear mean value formula holds for the classical Monge-Ampère equation.

 

We consider the “thin one-phase" free boundary problem, associated to minimizing a weighted Dirichlet energy of the function in plus the area of the positivity set of that function in . We establish full regularity of the free boundary for dimensions , prove almost everywhere regularity of the free boundary in arbitrary dimension, and provide content and structure estimates on the singular set of the free boundary when it exists. All of these results hold for the full range of the relevant weight.

While our results are typical for the calculus of variations, our approach does not follow the standard one first introduced by Alt and Caffarelli in 1981. Instead, the nonlocal nature of the distributional measure associated to a minimizer necessitates arguments that are less reliant on the underlying PDE.

 

We show that in 3-dimensional ideal magnetohydrodynamics there exist infinitely many bounded solutions that are compactly supported in space-time and have non-trivial velocity and magnetic fields. The solutions violate conservation of total energy and cross helicity, but preserve magnetic helicity. For the 2-dimensional case we show that, in contrast, no nontrivial compactly supported solutions exist in the energy space.

 

We consider the class of planar maps with Jacobian prescribed to be a fixed radially symmetric function f and which, moreover, fixes the boundary of a ball; we then study maps which minimise the 2p-Dirichlet energy in this class. We find a quantity λ[f] which controls the symmetry, uniqueness and regularity of minimisers: if λ[f]≤1 then minimisers are symmetric and unique; if λ[f] is large but finite then there may be uncountably many minimisers, none of which is symmetric, although all of them have optimal regularity; if λ[f] is infinite then generically minimisers have lower regularity. In particular, this result gives a negative answer to a question of Hélein (Ann. Inst. H. Poincaré Anal. Non Linéaire 11(3):275–296, 1994). Some of our results also extend to the setting where the ball is replaced by R2 and boundary conditions are not prescribed.

We study existence and regularity of solutions to the Dirichlet problem for the prescribed Jacobian equation, detDu=f, where f is integrable and bounded away from zero. In particular, we take fLp, where p>1, or in LlogL. We prove that for a Baire-generic f in either space there are no solutions with the expected regularity.

We compute the lamination convex hull of the stationary incompressible porous media (IPM) equations. We also show in bounded domains that for subsolutions of stationary IPM taking values in the lamination convex hull, velocity vanishes identically and density depends only on height. We relate the results to the infinite time limit of non-stationary IPM.

 

We study the regularity of minima of scalar variational integrals of p-growth, 1<p<∞, in the Heisenberg group and prove the Hölder continuity of horizontal gradient of minima.

 

We analyze the structure of the set of limiting Carleman weights in all conformally flat manifolds, 3-manifolds, and 4-manifolds. In particular we give a new proof of the classification of Euclidean limiting Carleman weights, and show that there are only three basic such weights up to the action of the conformal group. In dimension three we show that if the manifold is not conformally flat, there could be one or two limiting Carleman weights. We also characterize the metrics that have more than one limiting Carleman weight. In dimension four we obtain a complete spectrum of examples according to the structure of the Weyl tensor. In particular, we construct unimodular Lie groups whose Weyl or Cotton-York tensors have the symmetries of conformally transversally anisotropic manifolds, but which do not admit limiting Carleman weights.

 

We establish surprising improved Schauder regularity properties for solutions to the Leray-Lions divergence type equation in the plane. The results are achieved by studying the nonlinear Beltrami equation and making use of special new relations between these two equations. In particular, we show that solutions to an autonomous Beltrami equation enjoy a quantitative improved degree of Hölder regularity, higher than what is given by the classical exponent 1/K.

 

We prove a quantitative stability result for the Gauss mean value formula. We also show by an example that the estimate proved here is sharp.

 

We prove Taylor's conjecture which says that in 3D MHD, magnetic helicity is conserved in the ideal limit in bounded, simply connected, perfectly conducting domains. When the domain is multiply connected, magnetic helicity depends on the vector potential of the magnetic field. In that setting we show that magnetic helicity is conserved for a large and natural class of vector potentials but not in general for all vector potentials. As an analogue of Taylor's conjecture in 2D, we show that mean square magnetic potential is conserved in the ideal limit, even in multiply connected domains.

 

See https://doi.org/10.1137/19M1241970 for the abstract.

 

We consider Guth's approach to the Fourier restriction problem via polynomial partitioning. By writing out his induction argument as a recursive algorithm and introducing new geometric information, known as the polynomial Wolff axioms, we obtain improved bounds for the restriction conjecture, particularly in high dimensions. Consequences for the Kakeya conjecture are also considered.

 

In this paper, we show the Yau’s gradient estimate for harmonic maps into a metric space (X,dX) with curvature bounded above by a constant κ (κ≥0) in the sense of Alexandrov. As a direct application, it gives some Liouville theorems for such harmonic maps. This extends the works of Cheng (1980) and Choi (1982) to harmonic maps into singular spaces.

 

See https://doi.org/10.5802/jedp.667 for the abstract.